Lightning, Kennebec
- When
- August 7, 8:40 PM EST
- Where
- Kennebec County, Waterville
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Lightning struck a home in Waterville causing damage to the structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a home in Waterville causing damage to the structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 8:09 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 909 PM EDT MON AUG 7 2006 .SHORT TERM /REST OF TONIGHT/... THE CONVECTIVE TREND SHOULD BE DOWN DURING THE NEXT COUPLE OF HOURS AS THE FRONT DROPS SOUTH. PLAN TO HOLD ONTO THE WATCH FOR NOW...AS THE BEST ACTIVITY MOVES INTO AN AREA THAT HAS NOT BEEN WORKED OVER YET. WILL UPDATE THE ZONES TO REMOVE THE WATCH WHEN APPROPRIATE. && .PREV DISCUSSION... /ISSUED 242 PM EDT MON AUG 7 2006/ SHORT TERM /TODAY THROUGH TUESDAY/...CONVECTION JUST BEGINNING TO FIRE ALONG AND NEAR THE CANADIAN BORDER AND PORTIONS OF NORTHERN NEW YORK STATE. LACK OF MOISTURE ADVECTION AND WARM AIR ALOFT CONTINUES TO KEEP A LID ON TSTM DEVELOPMENT AT THIS HOUR IN WESTERN MAINE AND NEW HAMPSHIRE. THIS WILL SLOWLY CHANGE OVER THE NEXT SEVERAL HOURS AS STRONG SHORT WAVE AND DRY SLOT ALOFT APPROACHES FROM THE WEST. WILL CONTINUE WITH ENHANCED WORDING FOR THE POSSIBILITY OF LOCALIZED DAMAGING WINDS...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING THROUGH THIS EVENING. FRONT TO REACH THE COAST AROUND OR SHORTLY AFTER MIDNIGHT. THEREAFTER...SKIES WILL BEGIN TO SLOWLY CLEAR IN SOUTHERN AREAS. PRIOR TO ONSET ON SIGNIFICANT NW GRADIENT...WE EXPECT PATCHY FOG TO FORM OVERNIGHT. PATCHY FOG SHOULD LIFT AFTER 09Z AS DRIER AIR FILTERS INTO SOUTHERN/CENTRAL AREAS. TUESDAY...THE DAY SHOULD START OUT MOSTLY SUNNY WITH THE EXCEPTION OF UPSLOPE CLOUDS IN THE MOUNTAINS. WITH UPPER TROF STILL CROSS OVER THE FORECAST AREA...EXPECT CU TO FORM...LEADING TO PARTLY SUNNY CONDITIONS. ENOUGH INSTABILITY AND ELEVATED TERRAIN TO ADD THE POSSIBILITY OF A SPRINKLE OR SHOWER IN THE MOUNTAINS DURING THE DAY. LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...NICE AND FALLISH WX COMING UP WITH ONE BUMP IN THE ROAD TO GO THROUGH THIS WEEK. HIGH PRES BUILDS OVER THE FA TUESDAY AND THEN MOVES S OF THE FA WED. A STRONG COLD FRONT WILL MOVE INTO THE FA EARLY THURS WITH SHOWERS AND -TSRA. HIGH PRES BUILDS IN FRI. CANNOT RULE OUT A BRIEF SHOWER FRI IN MTNS. CHILLY AIRMASS IN PLACE FOR THE WEEKEND. AVIATION...AREAS OF IFR IN TSTMS WITH GUSTY WINDS. PATCHY FOG LATER TONIGHT WILL LIFT AROUND SUNRISE. MARINE...WILL KEEP SMALL CRAFT ADVISORY IN PLACE. SEAS TO REMAIN AOA 5 FEET ACROSS PORTIONS OF THE WATERS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL MIDNIGHT TUESDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 459 PM EDT MON AUG 7 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-082100- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 459 PM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH CONTINUES FOR WESTERN MAINE...MUCH OF NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS THROUGH 11 PM. A FEW STORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE REQUESTED THIS EVENING. ANZ150-170-082100- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM- 459 PM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. LARGE HAIL...FREQUENT LIGHTNING...DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 813 PM EDT MON AUG 7 2006 MEZ007-012-NHZ002-080115- NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD- 813 PM EDT MON AUG 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY THROUGH 915 PM EDT... AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 6 MILES NORTH OF LANCASTER...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT STRATFORD...LANCASTER...JEFFERSON... GROVETON...GUILDHALL...STARK...YORK POND...DUMMER...BERLIN AND MILAN THROUGH 915 PM EDT. FREQUENT AND VIVID CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN COULD FALL IN LESS THAN 45 MINUTES...RESULTING IN SHARP RISES ON CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 814 PM EDT MON AUG 7 2006 MEZ014-080100- SOUTHERN SOMERSET- 814 PM EDT MON AUG 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 900 PM EDT... AT 814 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF ANSON...OR ABOUT 10 MILES NORTHEAST OF FARMINGTON...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MADISON...ANSON... NORRIDGEWOCK...SKOWHEGAN...CORNVILLE...ATHENS...CANAAN...SAINT ALBANS...HARTLAND AND PITTSFIELD THROUGH 900 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 821 PM EDT MON AUG 7 2006 NHZ003-080115- NORTHERN GRAFTON- 821 PM EDT MON AUG 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 915 PM EDT... AT 821 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 35 MILES WEST OF WOODSVILLE...OR ABOUT 7 MILES NORTHWEST OF MONTPELIER...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WOODSVILLE...SUGAR HILL...LITTLETON...LISBON...LANDAFF CENTER... FRANCONIA...EASTON...BENTON AND BATH BETWEEN 845 PM AND 915 PM EDT. VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN CAN FALL WITH THESE STORMS...RESULTING IN SHARP RISES ON CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 826 PM EDT MON AUG 7 2006 MEZ013-021-080130- KENNEBEC-SOUTHERN FRANKLIN- 826 PM EDT MON AUG 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND FRANKLIN COUNTY THROUGH 930 PM EDT... AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES WEST OF WILTON... MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT TEMPLE...WILTON...FARMINGTON...CHESTERVILLE...NEW SHARON... VIENNA...MOUNT VERNON...ROME...BELGRADE AND VASSALBORO THROUGH 930 PM EDT. VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN CAN FALL WITH THESE STORMS...RESULTING IN SHARP RISES ON CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 912 PM EDT MON AUG 7 2006 MEZ022-080200- INTERIOR WALDO- 912 PM EDT MON AUG 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY THROUGH 1000 PM EDT... AT 912 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES NORTHWEST OF UNITY...OR ABOUT 7 MILES NORTH OF FAIRFIELD...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNITY AND TROY THROUGH 1000 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 921 PM EDT MON AUG 7 2006 MEZ012-NHZ002>004-080215- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD- 921 PM EDT MON AUG 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...GRAFTON COUNTY... CARROLL COUNTY AND COOS COUNTY THROUGH 1015 PM EDT... AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LITTLETON...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT LITTLETON...FRANCONIA...BETHLEHEM...WHITEFIELD...CARROLL...JEFFERSON RANDOLPH...PINKHAM NOTCH AND GILEAD THROUGH 1015 PM EDT. VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN CAN FALL WITH THESE STORMS...RESULTING IN SHARP RISES ON CREEKS AND STREAMS. HAYES
The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532191.